Most do not associate prescription medication with addiction, but this is becoming an increasing problem here in the UK, especially as more and more people are prescribed strong painkillers for a variety of legitimate reasons. One of the commonly prescribed drugs is codeine; this drug is also available in small doses in some over-the-counter medications. Despite codeine being one of the milder opiate drugs available on the market, it is still addictive, and those who have become physically dependent on it will experience codeine withdrawal symptoms should they stop taking it.
Codeine is typically prescribed by GPs to treat moderate pain and to suppress coughs. However, this is an addictive drug, and it is for short-term use only. Those who abuse codeine may be risking addiction. Abuse could be classed as taking medication that was prescribed to another person, taking higher doses of codeine at every interval than prescribed by a doctor, or taking codeine more often than advised to by a GP.
It is important to note that codeine addiction does not only affect those who abuse the drug bit it also affects those loved ones and friends that are closest to them. Those who take codeine for extended periods of time are also at risk of developing an addiction, even if it is taken exactly as directed by their GP.
Developing a codeine addiction means becoming tolerant to the effects of the drug. If the drug has been initially prescribed for pain, the affected individual may find that initially, it does provide relief. However, as he or she continues to take it, he/she might find that they are no longer getting the same respite. The person may be tempted to take larger doses of the drug or take it at increasingly frequent intervals in order to get the relief they desire. It is not uncommon for individuals to begin taking small doses of codeine only to find that they need to increase it when the drug is no longer helping. The more codeine a person takes, the more likely that he or she is to develop a physical dependence.
Codeine users often find that they need to return to their doctor sooner than expected for a codeine refill as they have started taking higher doses. If their doctor refuses to provide them with a new prescription, the individual may look to source the drug elsewhere. Some people will go to a different doctor to get a second prescription, but most will look online. Buying prescription medication online is extremely dangerous as there are many unscrupulous suppliers looking to make huge profits from vulnerable people. They often supply fake pills that contain harmful chemicals.
If you develop an addiction to codeine, it is important that you seek help as soon as possible. Codeine withdrawal can be unpleasant, but with the right help and support, the process can be made safer and more comfortable.
Codeine is an opiate drug and, as with other opiates, it is highly addictive. These drugs affect the way the brain functions and can make it difficult for users to make good judgements. Logic and reasoning are affected, and during detox, the patient can often suffer bouts of what can only be described as ‘insanity’.
Those who are experiencing detox from opiate drugs may become obsessed with getting their hands on the drug, and they will do almost anything to get it. They will beg, plead and manipulate those around them in order to get more of the drug they need. Many will exaggerate the withdrawal symptoms they are experiencing and may even pretend to have other symptoms in the hope that their carer will feel sorry for them and relent.
Codeine withdrawal symptoms range in severity from mild to severe, typically starting between eight and sixteen hours after the last use of the drug. Early symptoms of codeine withdrawal include anxiety and a severe craving for the drug. The person may begin to exhibit drug-seeking behaviour.
Physical symptoms such as yawning, runny nose, and watery eyes come next, along with an inability to sleep and a feeling of restlessness. As the detox progresses, the patient may experience symptoms such as goosebumps, chills, loss of appetite and muscle twitches. The patient may also become irritable.
The most severe codeine withdrawal symptoms include insomnia, fever, rapid breathing, high blood pressure, stomach cramps, vomiting, diarrhoea, nausea and severe agitation. Some codeine withdrawal patients may experience suicidal or homicidal thoughts as well as psychosis and paranoid delusions.
With codeine withdrawal, it is common for symptoms to start slowly and become more intense before peaking around forty-eight to seventy-two hours after the last dose. After this, the severity of the symptoms will decrease, and most symptoms disappear within seven to ten days. Nevertheless, some symptoms such as muscle cramps, anxiety, sleeplessness and weakness can last for a couple of weeks. It is common for cravings to last for months.
It is crucial that those who have a codeine addiction get help as soon as possible. If you notice that you are finishing your codeine pills earlier than expected and are feeling irritable and anxious when getting to the end of a prescription, you may already have a problem. If you experience codeine withdrawal symptoms when you run out of pills, it sounds as though you may have a physical dependence.
Getting help at this stage is vital because if you continue to abuse codeine, you may be putting your health or your life at risk. Many codeine addicts will progress to street drugs such as heroin when they cannot get their hands on the medication. Others will be tempted to buy medication online. With no way of knowing whether the medication is genuine, those who take it are risking their lives.
Here at Recovery.org.uk, we can offer help for those with a codeine addiction. We have a team of qualified counsellors and therapists who can assess your situation and they will be able to provide you with information on codeine addiction and where you can get the help you need. Call us today for details.